Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 15, NWS Aberdeen, SD

May 17, 2000Hughes County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2000, 6:28 AM CDT for Hughes County, South Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2000, 6:28 AM CDT (11:28 UTC)
Expired
May 17, 2000, 7:15 AM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hughes County, SD

What was reported inside it

TimeReportWhereRemark
May 17, 7:00 AM CDTHail 0.88Blunt, SD
May 17, 7:05 AM CDTHail 0.75Blunt, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS53 KABR 171128
SVRABR
SDC065-171215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
628 AM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN SOUTH DAKOTA

* UNTIL 715 AM CDT

* AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF CANNING...OR ABOUT 17 MILES
  SOUTHEAST OF PIERRE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CANNING AROUND 640 AM CDT
  NEAR HARROLD AROUND 720 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF QUARTERS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

$$

LAT...LON 4437 10015 4417 9986 4435 9963 4459 9975

HARDING

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:45 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 17, 3:45 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CDT WED MAY 17 2000

LITTLE TIME THIS MORNING...BUT MAIN CHALLENGES TODAY WILL BE WINDS
AND POPS. MODELS IN GENERAL AGREEMENT ON OVERALL TRENDS...THOUGH
SPEED DIFFERENCES NOTED ESPECIALLY 36 HRS AND BEYOND. POSITION AND
STRENGTH OF SFC LOW MOVING EASTWARD TO SOUTH OF AREA SIMILAR. FOLLOWED
A GENERAL AVN/ETA BLEND FOR DETAILS TODAY AND THURSDAY. BEST CHANCES
FOR PRECIP SEEN ACROSS SOUTHERN TIER OF COUNTIES TODAY AND TONIGHT.
MODEL QPF PATTERNS VARY ON AMOUNTS...BUT REMARKABLY SIMILAR IN
GENERAL PATTERNS AND LOCATION OF MAXIMA. APPEARS BEST PRECIP AMOUNTS
WILL BE MOSTLY SOUTH OF OUR AREA. HAVE TONED DOWN POPS A
BIT...ESPECIALLY NE COUNTIES WHERE NONE OF THE MODELS PRODUCE ANY
MEASURABLE PRECIP. 88D CURRENTLY SHOWS GENERAL SHOWERS WITH A FEW
THUNDERSTORMS WESTERN COUNTIES BUT NOTHING ATTM EASTERN 2/3 OF CWA.
WILL LIKELY MAKE MINOR ADJUSTMENTS OF WORDING TO WESTERN ZONES
BEFORE FINAL ZONE ISSUANCE. THAT SAID...FOCUS SHIFTS TO WINDS. AVN
SHOWS A WEAKER SFC GRADIENT THAN ETA...BUT ETA SEEMED TO INITIALIZE
A BIT BETTER ON SFC PATTERN. IN ADDITION...ABR 88D VAD WIND PROFILE
SHOWS 30 KTS AT 2-3 KFT WHICH IS STRONGER THAN ETA 925 MB WINDS.
SO...WILL GO WITH WIND ADVISORY TODAY AND INCLUDE ENTIRE CWA. WILL
CARRY IT THROUGH AFTN WEST...AND THROUGH TONIGHT EAST. WILL CONTINUE
CHANCE RAIN TONIGHT AND EARLY THURS...AND GENERALLY TAPER OFF FROM
WEST TO EAST. NO MAJOR DIFFERENCES SEEN IN FAN AND FWC TEMPS AND
HAVE GENERALLY FOLLOWED A COMPROMISE.

.ABR...WIND ADVISORY ENTIRE CWA...THROUGH TODAY WESTERN 1/3
       CWA...THROUGH THIS EVENING CNTL COUNTIES...AND THROUGH TONIGHT
       EASTERN COUNTIES.
LORENS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:45 AM CDTSevere Thunderstorm WarningABRStanley30 min
May 17, 7:56 AM CDTSevere Thunderstorm WarningABRHand, Hyde64 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.